I took Paxil for six months starting in June 2005. I began tapering off of it the beginning of December that same year, and by January 2006, I was medication free. It was a difficult month of tapering. I was nauseous, dizzy, had headaches, and experienced what many call “zaps.” It was as though my brain was getting shocked multiple times a day. It was relatively painless but annoying because I could not focus on anything, and if I moved my head or eyes too quickly, it was as though I was being punished for it. I also remember very vividly sitting in my bedroom with my heart racing, maybe hallucinating, considering suicide because the thoughts were so powerful, and wondering when the worst would be over. Paxil had only been in my life for six months.
Many people who take anti-depressants, especially SSRI’s (Selective Serotonin Reuptake Inhibitors) are on them for five years, or even ten before they can stop treatment or need a change in medications. It makes sense that those people should experience withdrawal the way I was. It was a relatively short period of time to experience withdrawal the way I did, but there were two factors against me:
1. Paxil is one of the most difficult medications to withdraw from and is documented as such. My doctor told me it would be like visiting hell. I am not sure I visited hell, but my hallucinations had demons visiting me in my room fighting with angels. I had an all-out war going on above my head while I sat at my desk trying to work on a paper for Career Counseling one night.
2. For whatever reason, I am highly sensitive to medications. I metabolize medications differently than most people. Many medications have the opposite effect on me than others. Some medications are metabolized too rapidly in my system, and I go through withdrawal before the next dose, or worse, it makes me incredibly jumpy or extremely sedated. Other medications metabolize too slowly and do not have a desired effect until much later than was needed.
In 2015, I went to my primary care physician. I was put back on Paxil. I experienced all of the initial start-up symptoms that are common for me: exhaustion and inability to sleep, headaches, eye aches, skin break outs, and severe mood swings accompanied by rapid, intrusive thoughts about dying by suicide. It was completely effective in making me feel terrible, and it was completely ineffective at treating depression and anxiety. I tried. I tried for about three or four months before finally throwing in the towel with Paxil. The doctor started weaning me slowly from Paxil and increasing Zoloft, mainly to deal with suicidal thoughts I was now having. I don’t remember anything about that change. That was the start of the very cloudy past 5 years of my life.
I have been on many, many medications since my start in 2005 (and restart in 2015). After Zoloft was found to be ineffective, I was sent to a Psychiatrist. No longer taking Paxil, no longer taking Zoloft, now taking Effexor; GAF score 65. One week later, add Ativan – my first experience with a benzodiazepine and multiple medications at once. Two weeks after that, Effexor and Ativan dosages both were increased. GAF score 50.
Paxil, Zoloft, Effexor, Ativan, Topamax, Melatonin, Neurontin, Seroquel, Viibryd, Buspar, Klonopin, Fetzima, Prazosin, Zyprexa, Naltrexone, Wellbutrin, Trazodone, Lamictal, Xanax, Lithium, Ritalin, Perphenazine, Nortiptyline, Anaphronil, Pristiq, Abilify, Vistaril, Remeron, Latuda, Ambien, Vraylar, Rexulti, and more. Various combinations, various dosages, off and on – off and on. GAF of 65, down to 20; bouncing back and forth.
In my most recent hospitalization in April, I entered taking Viibryd and Lamictal. I discharged taking Viibryd, Lamictal, Klonopin, Lithium, Prazosin, and Wellbutrin. I have often felt over-medicated, sluggish, and incapable of thinking or responding appropriately when on multiple medications. During the difficult times when depression is overwhelming, I understand the need for medication, but I also know that too much time on those medications is detrimental for me. Feeling tranquilized leads to a lack of energy and inability to do the things I like. Medication should not mimic depression, the very diagnosis it is supposed to help alleviate.
Medication should also not cause more anxiety, the very symptom it is meant to alleviate. Medications should not prevent the ability to process information; recover from depression, anxiety, and PTSD symptoms, or utilize coping strategies. Klonopin was doing just that. Breakthrough anxiety in between doses. Inability to remember or utilize skills I was practicing and lack of focus when I needed it most. I was struggling to learn, and experiences seemed lost almost immediately. I started reading about benzodiazepines and found out that they are contraindicated for someone with PTSD because they hinder the skills acquisition and memory necessary to work through trauma and associated depression, anxiety, and negative coping skills (part of me started to wonder if that is why I struggled so much with Cognitive Processing Therapy – I genuinely could not think differently than how I have always thought). It was physiologically, emotionally, and neurologically necessary, at least at first. I think. But then, I needed it. I physically needed it. I was dependent on it, and I felt like I needed more, more often. I took more than I was supposed to, which only made the symptoms and ability to think or use the skills I had even more difficult. and I immediately recognized something in myself that I disliked. My very next appointment I requested to discontinue Klonopin. I took myself off of Ativan prior to my hospitalization, so I thought I was prepared. Nothing could have prepared me for this withdrawal. After injuring my ribs a few months ago, I was given Codeine. Benzodiazepines and Opioids are not supposed to mix. It exponentially increases the effects of both medications. It exponentially increases the withdrawal symptoms.
Migraines; exhaustion; anxiety; racing heartrate (around 110 to 120 beats per minute); nausea; hypersensitivity (it hurt to wash my hands); hallucinations; insomnia; memory lapses; increased PTSD symptomology such as nightmares, flashbacks, derealization, depersonalization, and intense fear; periods of severe depression and suicidal ideation; blurred vision; sweating; twitching and shaking; and drug cravings. Withdrawing from benzodiazepines has been described as traumatic, and oftentimes people do not discontinue completely because the withdrawal symptoms are so terrible. I almost fell into that category. I obsessed over taking just one Klonopin to make myself feel better. The bottle sat in its usual place, and I stared at it often. I held the bottle. I would look at it from across the room. I would envision myself taking one and instantly feeling better. I almost called someone to take the medication out of my house. I survived. Well, I am surviving. It is not over yet.
I hate taking medications. They probably cause more damage than good, at least the majority of them appear to be that way for me. I am not a medication shamer. I am glad that medication works for some people, but I think before being prescribed medication, I should be able to educate myself and make my own decisions. No doctor knows all of the contraindications for every medication, especially as it relates to therapy hindrances. No doctor has time to listen to all of the symptoms associated with other diagnoses to know that one medication exacerbates some of them. Not every doctor checks to see what you are taking to know that your medications interact just enough to be detrimental to you and your personal situation. When I talk about how much I hate medication and want to be medications free, I am not making a subtle, blanket statement that medication is bad for everyone. I am not saying people should not take medication. I am saying that the medication changes, side effects, and withdrawal symptoms have taken their toll on me. When I say that I want to do things on my own, I do not mean I think everyone should figure out how to deal with their issues without medication. When I talk about how terrible benzodiazepines are, especially long term, I am not saying that other people should not take them. I am not saying other people cannot take them long term. I am saying that I cannot take them, for my own reasons. Many reasons.